2017, 16(2): 393-416. doi: 10.3934/cpaa.2017020

Long-term stability for kdv solitons in weighted Hs spaces

1. 

Department of Mathematics Wofford College, 429 North Church Street, Spartanburg, SC 29303

2. 

Department of Mathematics and Statistics, Wake Forest University, P.O. Box 7388, Winston Salem, NC 27109

* Corresponding author: Sarah Raynor.

Received  December 2015 Revised  October 2016 Published  January 2017

In this work, we consider the stability of solitons for the KdV equation below the energy space, using spatially-exponentially-weighted norms. Using a combination of the I-method and spectral analysis following Pego and Weinstein, we are able to show that, in the exponentially weighted space, the perturbation of a soliton decays exponentially for arbitrarily long times. The finite time restriction is due to a lack of global control of the unweighted perturbation.

Citation: Brian Pigott, Sarah Raynor. Long-term stability for kdv solitons in weighted Hs spaces. Communications on Pure & Applied Analysis, 2017, 16 (2) : 393-416. doi: 10.3934/cpaa.2017020
References:
[1]

T. Benjamin, The stability of solitary waves, Proc. Roy. Soc. (London) Ser. A, 328 (1972), 153-183. doi: 10.1098/rspa.1972.0074.

[2]

J. Bona, On the stability theory of solitary waves, Proc. Roy. Soc. (London) Ser. A, 344 (1975), 363-374. doi: 10.1098/rspa.1975.0106.

[3]

J. Bona, P. Souganidis, W. Strauss, Stability and instability of solitary waves of Korteweg-de Vries type, Proc. Roy. Soc. (London) Ser. A, 411 (1987), 395-412. doi: 10.1098/rspa.1987.0073.

[4]

T. Buckmaster and H. Koch, The Korteweg-de Vries equation at H-1 regularity, arXiv: 1112.4657

[5]

J. Colliander, M. Keel, G. Staffilani, H. Takaoka, T. Tao, Multilinear estimates for periodic KdV equations, and applications, J. Fund. Anal., 211 (2004), 173-218.

[6]

J. Colliander, M. Keel, G. Staffilani, H. Takaoka, T. Tao, Polynomial upper bounds for the instability of the nonlinear Schrodinger equation below the energy norm, Commun. Pure. Appl. Anal., 2 (2003), 33-50.

[7]

J. Colliander, M. Keel, G. Staffilani, H. Takaoka, T. Tao, Polynomial upper bounds for the orbital instability of the 1D cubic NLS below the energy norm, Discrete Contin. Dyn. Syst., 9 (2003), 31-54.

[8]

Z. Guo, B. Wang, Global well-posedness and inviscid limit for the Korteweg-de Vries-Burgers equation, J. Differential Equations, 246 (2009), 3864-3901.

[9]

N. Kishimoto, Well-posedness of the Cauchy problem for the Korteweg-de Vries equation at the critical regularity, Differential Integral Equations, 22 (2009), 447-464.

[10]

Y. Martel, F. Merle, Asymptotic stability of solitons for subcritical generalized KdV equations, Arch. Ration. Mech. Anal., 157 (2001), 219-254. doi: 10.1007/s002050100138.

[11]

Y. Martel, F. Merle, Asymptotic stability of solitons of the subcritical gKdV equations, revisited, Nonlinearity, 18 (2005), 391-427. doi: 10.1088/0951-7715/18/1/004.

[12]

Y. Martel, F. Merle, Asymptotic stability of solitons of the gKdV equations with general nonlinearity, Math. Ann., 341 (2008), 391-427. doi: 10.1007/s00208-007-0194-z.

[13]

F. Merle, L. Vega, L2 stability of solitons for the KdV equation, Int. Math. Res. Not., 13 (2003), 735-753. doi: 10.1155/S1073792803208060.

[14]

T. Mizumachi, Large time asymptotics of solutions around solitary waves to the generalized Korteweg-de Vries equations, SIAM J. Math. Anal., 32 (2001), 1050-1080.

[15]

T. Mizumachi and N. Tzvetkov, L2-stability of solitary waves for the KdV equation via Pego and Weinstein's method, preprint, arXiv: 1403.5321.

[16]

L. Molinet, F. Ribaud, The Cauchy problem for dissipative Korteweg de Vries equations in Sobolev spaces of negative order, Indiana Univ. Math. J., 50 (2001), 1745-1776.

[17]

L. Molinet, F. Ribaud, On the low regularity of the Korteweg-de Vries-Burgers equation, Int. Math. Res. Not., 37 (2002), 1979-2005.

[18]

R. Pego, M. Weinstein, Asymptotic stability of solitary waves, Comm. Math. Phys., 2 (1994), 305-349.

[19]

B. Pigott, Polynomial-in-time upper bounds for the orbital instability of subcritical generalized Korteweg-de Vries equations, Commun. Pure. Appl. Anal., 13 (2014), 389-418. doi: 10.3934/cpaa.2014.13.389.

[20]

B. Pigott and S. Raynor, Asymptotic stability for KdV solitons in weighted spaces via iteration, Submitted, (2013).

[21]

S. Raynor, G. Staffilani, Low regularity stability of solitons for the KdV equation, Commun. Pure. Appl. Anal., 2 (2003), 277-296. doi: 10.3934/cpaa.2003.2.277.

[22]

M. Weinstein, Lyapunov stability of ground states of nonlinear dispersive evolution equations, Comm. Pure Appl. Math, 39 (1986), 51-67. doi: 10.1002/cpa.3160390103.

show all references

References:
[1]

T. Benjamin, The stability of solitary waves, Proc. Roy. Soc. (London) Ser. A, 328 (1972), 153-183. doi: 10.1098/rspa.1972.0074.

[2]

J. Bona, On the stability theory of solitary waves, Proc. Roy. Soc. (London) Ser. A, 344 (1975), 363-374. doi: 10.1098/rspa.1975.0106.

[3]

J. Bona, P. Souganidis, W. Strauss, Stability and instability of solitary waves of Korteweg-de Vries type, Proc. Roy. Soc. (London) Ser. A, 411 (1987), 395-412. doi: 10.1098/rspa.1987.0073.

[4]

T. Buckmaster and H. Koch, The Korteweg-de Vries equation at H-1 regularity, arXiv: 1112.4657

[5]

J. Colliander, M. Keel, G. Staffilani, H. Takaoka, T. Tao, Multilinear estimates for periodic KdV equations, and applications, J. Fund. Anal., 211 (2004), 173-218.

[6]

J. Colliander, M. Keel, G. Staffilani, H. Takaoka, T. Tao, Polynomial upper bounds for the instability of the nonlinear Schrodinger equation below the energy norm, Commun. Pure. Appl. Anal., 2 (2003), 33-50.

[7]

J. Colliander, M. Keel, G. Staffilani, H. Takaoka, T. Tao, Polynomial upper bounds for the orbital instability of the 1D cubic NLS below the energy norm, Discrete Contin. Dyn. Syst., 9 (2003), 31-54.

[8]

Z. Guo, B. Wang, Global well-posedness and inviscid limit for the Korteweg-de Vries-Burgers equation, J. Differential Equations, 246 (2009), 3864-3901.

[9]

N. Kishimoto, Well-posedness of the Cauchy problem for the Korteweg-de Vries equation at the critical regularity, Differential Integral Equations, 22 (2009), 447-464.

[10]

Y. Martel, F. Merle, Asymptotic stability of solitons for subcritical generalized KdV equations, Arch. Ration. Mech. Anal., 157 (2001), 219-254. doi: 10.1007/s002050100138.

[11]

Y. Martel, F. Merle, Asymptotic stability of solitons of the subcritical gKdV equations, revisited, Nonlinearity, 18 (2005), 391-427. doi: 10.1088/0951-7715/18/1/004.

[12]

Y. Martel, F. Merle, Asymptotic stability of solitons of the gKdV equations with general nonlinearity, Math. Ann., 341 (2008), 391-427. doi: 10.1007/s00208-007-0194-z.

[13]

F. Merle, L. Vega, L2 stability of solitons for the KdV equation, Int. Math. Res. Not., 13 (2003), 735-753. doi: 10.1155/S1073792803208060.

[14]

T. Mizumachi, Large time asymptotics of solutions around solitary waves to the generalized Korteweg-de Vries equations, SIAM J. Math. Anal., 32 (2001), 1050-1080.

[15]

T. Mizumachi and N. Tzvetkov, L2-stability of solitary waves for the KdV equation via Pego and Weinstein's method, preprint, arXiv: 1403.5321.

[16]

L. Molinet, F. Ribaud, The Cauchy problem for dissipative Korteweg de Vries equations in Sobolev spaces of negative order, Indiana Univ. Math. J., 50 (2001), 1745-1776.

[17]

L. Molinet, F. Ribaud, On the low regularity of the Korteweg-de Vries-Burgers equation, Int. Math. Res. Not., 37 (2002), 1979-2005.

[18]

R. Pego, M. Weinstein, Asymptotic stability of solitary waves, Comm. Math. Phys., 2 (1994), 305-349.

[19]

B. Pigott, Polynomial-in-time upper bounds for the orbital instability of subcritical generalized Korteweg-de Vries equations, Commun. Pure. Appl. Anal., 13 (2014), 389-418. doi: 10.3934/cpaa.2014.13.389.

[20]

B. Pigott and S. Raynor, Asymptotic stability for KdV solitons in weighted spaces via iteration, Submitted, (2013).

[21]

S. Raynor, G. Staffilani, Low regularity stability of solitons for the KdV equation, Commun. Pure. Appl. Anal., 2 (2003), 277-296. doi: 10.3934/cpaa.2003.2.277.

[22]

M. Weinstein, Lyapunov stability of ground states of nonlinear dispersive evolution equations, Comm. Pure Appl. Math, 39 (1986), 51-67. doi: 10.1002/cpa.3160390103.

[1]

Muhammad Usman, Bing-Yu Zhang. Forced oscillations of the Korteweg-de Vries equation on a bounded domain and their stability. Discrete & Continuous Dynamical Systems - A, 2010, 26 (4) : 1509-1523. doi: 10.3934/dcds.2010.26.1509

[2]

M. Agrotis, S. Lafortune, P.G. Kevrekidis. On a discrete version of the Korteweg-De Vries equation. Conference Publications, 2005, 2005 (Special) : 22-29. doi: 10.3934/proc.2005.2005.22

[3]

Eduardo Cerpa. Control of a Korteweg-de Vries equation: A tutorial. Mathematical Control & Related Fields, 2014, 4 (1) : 45-99. doi: 10.3934/mcrf.2014.4.45

[4]

Eduardo Cerpa, Emmanuelle Crépeau. Rapid exponential stabilization for a linear Korteweg-de Vries equation. Discrete & Continuous Dynamical Systems - B, 2009, 11 (3) : 655-668. doi: 10.3934/dcdsb.2009.11.655

[5]

Guolian Wang, Boling Guo. Stochastic Korteweg-de Vries equation driven by fractional Brownian motion. Discrete & Continuous Dynamical Systems - A, 2015, 35 (11) : 5255-5272. doi: 10.3934/dcds.2015.35.5255

[6]

Pierre Garnier. Damping to prevent the blow-up of the korteweg-de vries equation. Communications on Pure & Applied Analysis, 2017, 16 (4) : 1455-1470. doi: 10.3934/cpaa.2017069

[7]

Ivonne Rivas, Muhammad Usman, Bing-Yu Zhang. Global well-posedness and asymptotic behavior of a class of initial-boundary-value problem of the Korteweg-De Vries equation on a finite domain. Mathematical Control & Related Fields, 2011, 1 (1) : 61-81. doi: 10.3934/mcrf.2011.1.61

[8]

Olivier Goubet. Asymptotic smoothing effect for weakly damped forced Korteweg-de Vries equations. Discrete & Continuous Dynamical Systems - A, 2000, 6 (3) : 625-644. doi: 10.3934/dcds.2000.6.625

[9]

Ludovick Gagnon. Qualitative description of the particle trajectories for the N-solitons solution of the Korteweg-de Vries equation. Discrete & Continuous Dynamical Systems - A, 2017, 37 (3) : 1489-1507. doi: 10.3934/dcds.2017061

[10]

Arnaud Debussche, Jacques Printems. Convergence of a semi-discrete scheme for the stochastic Korteweg-de Vries equation . Discrete & Continuous Dynamical Systems - B, 2006, 6 (4) : 761-781. doi: 10.3934/dcdsb.2006.6.761

[11]

Qifan Li. Local well-posedness for the periodic Korteweg-de Vries equation in analytic Gevrey classes. Communications on Pure & Applied Analysis, 2012, 11 (3) : 1097-1109. doi: 10.3934/cpaa.2012.11.1097

[12]

Anne de Bouard, Eric Gautier. Exit problems related to the persistence of solitons for the Korteweg-de Vries equation with small noise. Discrete & Continuous Dynamical Systems - A, 2010, 26 (3) : 857-871. doi: 10.3934/dcds.2010.26.857

[13]

Dugan Nina, Ademir Fernando Pazoto, Lionel Rosier. Global stabilization of a coupled system of two generalized Korteweg-de Vries type equations posed on a finite domain. Mathematical Control & Related Fields, 2011, 1 (3) : 353-389. doi: 10.3934/mcrf.2011.1.353

[14]

Netra Khanal, Ramjee Sharma, Jiahong Wu, Juan-Ming Yuan. A dual-Petrov-Galerkin method for extended fifth-order Korteweg-de Vries type equations. Conference Publications, 2009, 2009 (Special) : 442-450. doi: 10.3934/proc.2009.2009.442

[15]

Brian Pigott. Polynomial-in-time upper bounds for the orbital instability of subcritical generalized Korteweg-de Vries equations. Communications on Pure & Applied Analysis, 2014, 13 (1) : 389-418. doi: 10.3934/cpaa.2014.13.389

[16]

Terence Tao. Two remarks on the generalised Korteweg de-Vries equation. Discrete & Continuous Dynamical Systems - A, 2007, 18 (1) : 1-14. doi: 10.3934/dcds.2007.18.1

[17]

Massimiliano Gubinelli. Rough solutions for the periodic Korteweg--de~Vries equation. Communications on Pure & Applied Analysis, 2012, 11 (2) : 709-733. doi: 10.3934/cpaa.2012.11.709

[18]

Zhaosheng Feng, Yu Huang. Approximate solution of the Burgers-Korteweg-de Vries equation. Communications on Pure & Applied Analysis, 2007, 6 (2) : 429-440. doi: 10.3934/cpaa.2007.6.429

[19]

Giuseppe Maria Coclite, Lorenzo di Ruvo. A singular limit problem for conservation laws related to the Kawahara-Korteweg-de Vries equation. Networks & Heterogeneous Media, 2016, 11 (2) : 281-300. doi: 10.3934/nhm.2016.11.281

[20]

Belkacem Said-Houari. Long-time behavior of solutions of the generalized Korteweg--de Vries equation. Discrete & Continuous Dynamical Systems - B, 2016, 21 (1) : 245-252. doi: 10.3934/dcdsb.2016.21.245

2016 Impact Factor: 0.801

Metrics

  • PDF downloads (1)
  • HTML views (1)
  • Cited by (0)

Other articles
by authors

[Back to Top]